fbpx Skip to main content

Medically reviewed by Dr. Shani S. Saks, D.O. on August 2, 2023

A recent case report focused on the development of vitiligo in a 71-year-old African American male with a large-cell, poorly differentiated neuroendocrine tumor while undergoing treatment with atezolizumab. 

In recent years, immune checkpoint inhibitors (ICIs) have revolutionized cancer treatment by enhancing the immune system’s ability to effectively target cancer cells. Atezolizumab, a programmed death ligand 1 (PD-L1) inhibitor, is among the ICIs used in various malignancies, including gastroesophageal junction tumors. Despite their promising results, ICIs can lead to immune-related adverse events (irAEs), which may affect different organ systems.

Expression of Chemokine Receptor CXCR3 Appears to Underlie Development of Vitiligo

Vitiligo is an intriguing and rare irAE associated with ICIs. It is an autoimmune skin disorder characterized by the loss of melanocytes, resulting in depigmented skin patches. 

In the context of cancer treatment, vitiligo development is hypothesized to be linked to the expression of the chemokine receptor CXCR3 on CD8+ T-cells along with elevations in interferon and tumor necrosis factor, leading to immune-mediated destruction of melanocytes.

In the presented case, published in the Journal of Investigative Medicine High Impact Case Reports, the patient received a combination of carboplatin, etoposide, and atezolizumab for four cycles. While on maintenance atezolizumab, the patient developed vitiligo. This occurrence highlights the significance of monitoring and promptly recognizing such adverse effects during immunotherapy.

Monitoring and Early Intervention May Help Prevent ICI Discontinuation

Dermatologic toxicities, including maculopapular rash and pruritus, are the most common dermatologic ICI-related adverse events. However, vitiligo is considered a distinct and relatively rare side effect. The development of vitiligo in this case should raise awareness among clinicians and oncologists to be vigilant for atypical skin changes in patients receiving ICIs.

You May Also Like::  Blacks with Eczema Underutilize Healthcare Options

Proper management of irAEs is essential to ensuring optimal treatment outcomes. With close monitoring and early intervention, dermatologic irAEs like vitiligo may not require treatment interruption or discontinuation of ICIs. 

  Clinicians and oncologists should remain vigilant in recognizing and managing these unexpected side effects to ensure patient safety and optimize the benefits of cancer immunotherapy. Timely recognition and management of these side effects are crucial for ensuring optimal treatment outcomes and enhancing the overall quality of life for patients undergoing immunotherapy. 

Source:

Nwanwene, K., Abdallah, M. A., & Pacioles, T. (2023). A rare case presentation of vitiligo associated with atezolizumab. Journal of Investigative Medicine High Impact Case Reports, 11, 232470962311546. https://doi.org/10.1177/23247096231154640